As a patient, you probably see lots of hype-filled reports about various drugs. After a drug is approved, there’s an inevitable blitz of negative publicity which often scares people away from important new solutions that could help them.
There has been so much news lately about Multaq (dronedarone), the drug designed to provide the benefits of amiodarone but with fewer risks. This drug is important to people with afib, especially those with heart disease whose choices are limited, so it’s time to put into context for patients what has transpired in the two years since FDA approval.
These two companion articles provide an in-depth analysis into issues that have been reported about Multaq, including whether it can cause: Read more »
*This blog post was originally published at Atrial Fibrillation Blog*
This is a guest post from Dr. Mary Lynn McPherson.
FDA Restricts Acetaminophen In Popular Pain Medications
The Food and Drug Administration (FDA) made an announcement yesterday that affects one of the most common pain medications on the market, and as a consequence may affect countless numbers of the 75 million Americans who experience chronic pain (for perspective, that’s more than the number of people suffering from cancer, heart disease and diabetes combined.) The FDA has asked manufacturers of popular prescription pain medications like Vicodin or Percocet to limit the amount of acetaminophen (also known as Tylenol, or APAP) used in these drugs to no more than 325 milligrams per tablet — the equivalent of one regular-strength Tylenol tablet.
The move came because research has shown that acetaminophen can cause liver damage when taken in higher than recommended doses. The problem is that many over-the-counter medications ALSO contain acetaminophen, and patients may take one or more of these common products (like Tylenol) to reduce their fever or get rid of a headache along with their prescription pain relievers.
Before you know it, you could be taking more than the maximum daily dose of acetaminophen which is 4,000 milligrams. I go out of my way to advise people I work with of this warning, but not everyone takes time to talk to the pharmacist and not all pharmacists make themselves readily available. That is why it is critically important that you talk to your pharmacist to make sure that you are not taking more than this amount. The pharmacist is the last stop between you and medication misuse — you could be taking a medication that contains acetaminophen and not even know it. Read more »
My worst night as a doctor was during my residency. I was working the pediatric ICU and admitted a young teenager who had tried to kill herself. Well, she didn’t really try to kill herself; she took a handful of Tylenol (acetaminophen) because some other girls had teased her.
On that night I watched as she went from a frightened girl who carried on a conversation, through agitation and into coma, and finally to death by morning. We did everything we could to keep her alive, but without a liver there is no chance of survival.
Over ten years later, I was called to the emergency room for a girl who was nauseated and a little confused, with elevated liver tests. I told the ER doctor to check an acetaminophen level and, sadly, it was elevated. She too had taken a handful of acetaminophen at an earlier time. She too was lucid and scared at the start of the evening. The last I saw of her was on the next day before she was sent to a specialty hospital for a liver transplant. I got the call later that next day with the bad news: she died.
The saddest thing about both of these kids is that they both thought they were safe. The handful of pills was a gesture, not meant to harm themselves. They were like most people; they didn’t know that this medication that is ubiquitous and reportedly safe can be so deadly. But when they finally learned this, it was too late. They are both dead. Suicides? Technically, but not in reality.
For these children the problem was that symptoms of toxicity may not show up until it is too late. People often get nausea and vomiting with acute overdose, but if the treatment isn’t initiated within 8-10 hours, the risk of going to liver failure is high. Once enough time passes, it is rare that the person can be cured without liver transplant.
Acetaminophen overdose is the #1 cause of liver failure in the US. According to a Reuters article, there are 1600 cases of liver failure from this drug per year (2007). This is a huge number. In comparison consider that the cholesterol drug Cerivastatin (Baycol) was withdrawn from the market when there were 31 deaths from rhabdomyalysis (severe muscle break-down, which is far more common than liver failure in these drugs). These happened mainly when the drug was used in combination with another cholesterol drug.
Should the drug be pulled from the market? No, it is safe when used properly. The toxic dose is generally 10 times the therapeutic dose. My complaint is not that they have dangerous drugs available; ALL drugs should be considered dangerous. Aspirin, decongestants, anti-inflammatories, and even antacids can be toxic if taken in high dose. The problems with acetaminophen stem from several factors:
- Most people don’t realize the danger.
- There has been very little public education and no significant warning labels on the packages.
- The drug is often hidden in combination with other drugs, including prescription narcotics and over-the-counter cold medications. This means that a person can take excess medication without knowing it.
I would advocate putting warning labels on medications containing this drug. I am sure this doesn’t thrill the drug manufacturers, but the goal is not to make them happy. I have thought this since that terrible night during residency. If there was such a warning, perhaps she wouldn’t have died.
It seems a bit silly that this action by the FDA is coming after their pulling of children’s cough/cold medications. Those drugs have very small numbers of true harmful overdoses. The reason they were pulled was probably more that they didn’t do anything over the fact that they were dangerous. Acetaminophen, on the other hand, can be deadly.
Just ask the parents of my two patients.
*This blog post was originally published at Musings of a Distractible Mind*